Kansas, 2024Flash Flooding in Kansas, August 13, 2024
August 13, 2024 · NWS TOP · 2 events in 1 county or zone
Multiple, slow moving storms trained across portions of east central Kansas during the morning hours, resulting in the highest rainfall amounts from 4 to 6 inches. This caused flash flooding in the Emporia area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple, slow moving storms trained across portions of east central Kansas during the morning hours, resulting in the highest rainfall amounts from 4 to 6 inches. This caused flash flooding in the Emporia area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 4:47 AM CST, 1 hour 13 minutes earlier. Its key messages:
- An MCS expected to move into the area by early this morning with showers and storms through much of the morning, especially along and south of I-70.
- Another round of nocturnal storms this evening and overnight may be possible focused mainly over northeastern Kansas areas.
- Hot and humid during the day Wednesday ahead of the arrival of a cold front into the evening. Some areas may reach advisory levels mainly along and south of I-70.
- A cold front pushes through Wednesday night giving the chance for storms to form into the evening time frame with near normal temperatures to follow.
Area forecast discussion, Aug 13, 4:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
547 AM CDT Tue Aug 13 2024
.KEY MESSAGES...
- An MCS expected to move into the area by early this morning with
showers and storms through much of the morning, especially along and
south of I-70.
- Another round of nocturnal storms this evening and overnight may
be possible focused mainly over northeastern Kansas areas.
- Hot and humid during the day Wednesday ahead of the arrival of a
cold front into the evening. Some areas may reach advisory levels
mainly along and south of I-70.
- A cold front pushes through Wednesday night giving the chance for
storms to form into the evening time frame with near normal
temperatures to follow.
&&
.DISCUSSION...
Issued at 346 AM CDT Tue Aug 13 2024
Currently, the upper air pattern across the CONUS is in transition.
The mean Westerlies reside north of the area. The trough over the
northeastern CONUS has begun to lift northeast which as allowed for
the western CONUS ridge to broaden and move east. The apex of the
mid to upper level ridge is now along the front range of the
Rockies. Monsoonal moisture is still being transported into the
central Rockies and around the ridge and ultimately across the
central Plains. Near the surface, a considerable increase in low
level moisture has taken place over the past couple of days with
dewpoints around the low to mid 70s across southern portions Kansas.
An inverted surface trough is in place generally from the TX
panhandle region into south central and into northeastern Kansas.
Storms that developed earlier during peak heating over southeastern
Colorado have organized into a weak MCS and continue to advance east
northeast into southwestern and west central Kansas.
Early this morning, expecting the mean flow to help steer the MCS
into the southern portions of the local area. Have maintained
highest POPs around sunrise into mid morning over central into east
central KS areas. As of this hour, storms haven't trended all that
severe with warnings continuing to drop off as the eastward
advancement takes place into only a marginally severe environment. A
couple of notable clusters of storms continue regardless. Still
expect that may be an opportunity for a marginally severe storm into
early morning across the area but this chance looks low when looking
at CSU machine learning probs with less than a 10-15% chance over
southern areas. A stable low level layer continues to set up with
DCAPE continuing to fall. Would expect heavy rain at this point to
be the primary concern with morning storms as a deep moist forecast
sounding profile appears to suggest little in the way of dry air.
Rainfall HREF probability matched mean values still range from 2-3
inches this morning.
Into tonight and Wednesday morning, an embedded shortwave amplifies
as it ejects from the Rockies into northern central Plains through
Nebraska. The focus for strongest ascent looks to be north of the
area but isentropic ascent within the warm moist flow transport
across the area may provide an opportunity for a band of heavy rain
to set up over northeastern portions of Kansas into far east central
areas. The high PW airmass should allow for efficient rainfall
within this area, so heavy rain could again become a concern. The
good thing is this is likely focused away from the area that may see
the heaviest rainfall into this morning. Flash Flood guidance is
still in the 2-3 inch range over northeastern KS areas. If storms
tend to remain anchored in one general area and training effects set
up due to any backbuilding then chances for flooding would go up
quickly. However, trends in CAM guidance is suggesting storms would
be focused northeast of the forecast area (confidence in these
models has not been high recently, unfortunately). Given that, have
kept northeastern Kansas areas into 60 percent chance range.
As the wave moves through the Plains, it is forecast to deepen
resulting in advection of modified cool air being pulled into the
Plains. This helps push a modified cold front toward the area. Ahead
of this, with dewpoints still into the 70s, should experience near
advisory level heat during the day Wednesday generally along and
south of I-70. With strong capping forecast to be in place, storms
into late Wednesday afternoon and evening may have a hard time
developing. Could see a few isolated to scattered storms that
produce hail and wind into the evening hours along with heavy rain
once again over portions of the area.
Once this moves through, back to a northwest flow component into the
weekend and generally cooler temperatures overall into the 80s at
least through the upcoming weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 523 AM CDT Tue Aug 13 2024
Marginal VFR conditions for much of the early morning with brief
IFR conditions possible. A few thunderstorms may also briefly
impact the terminals but mostly -SHRA looks on track with the
main line segment from the morning MCS moving south of the area.
Partial clearing may take place this afternoon before clouds
build back in and possible showers and storms again late period
but favored areas for storms overnight expected mainly northeast
of the terminals.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Aug 13, 2:56 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Tue Aug 13 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-140900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Tue Aug 13 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...Today and tonight.
Thunderstorms are possible this morning which may produce heavy
rainfall leading to flooding mainly over areas along and south of
Interstate 70.
Tonight, thunderstorms may form once again causing heavy rainfall
over portions of northeast into east central Kansas which may lead to
flooding over some areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Near advisory level heat will be in place during the afternoon
Wednesday mainly across areas along and south of Interstate 70.
A cold front moves into the Wednesday evening which may cause a few
isolated to scattered severe storms to form. Hazards may include
hail, damaging wind and heavy rainfall.
.SPOTTER MESSAGE
Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
Flash Flood, Lyon
- When
- August 13, 6:00 AM CST to 10:00 AM CST
- Where
- Lyon County, 1.28 mi WNW of Emporia to 1.31 mi W of Emporia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.410, -96.200
Emergency services were called to six locations in Emporia to help motorists who had driven into flood waters and become stranded.
Flash Flood, Lyon
- When
- August 13, 7:18 AM CST to 11:18 AM CST
- Where
- Lyon County, 0.69 mi N of Emporia to 1.49 mi W of Emporia
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.410, -96.180
Commercial street flooded near and south of 8th avenue. Water that is several inches deep were affecting businesses.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 13 to 24, 20244 deaths · 37 injured · 74 events
- Excessive Heat in Oklahoma, August 13 to 19, 202416 injured · 24 events
- Flash Flood in North Dakota, August 13, 2024$8.0 million · 1 event
- Flash Flood in Wyoming, August 13, 2024$100,000 · 1 event
- Flood and Damaging Winds in Colorado, August 13, 2024$30,000 · 72 kt wind · 14 events
- Excessive Heat in Louisiana, August 13 to 18, 202417 events
- Excessive Heat in Texas, August 13 to 19, 202416 events
- Tornado and Damaging Winds in Nebraska, August 13 to 14, 2024$14,000 · 56 kt wind · 4 events
- Excessive Heat in Arkansas, August 13 to 18, 20249 events
- Drought in Oklahoma, August 13 to 27, 20247 events
- Hail and Damaging Winds in Idaho, August 13, 2024$250 · 1 in hail · 7 events
- Excessive Heat in Texas, August 13 to 20, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200185, 1200187.